Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 26, 2021Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 26, 2021, 10:54 AM CDT for Stevens County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 10:54 AM CDT (15:54 UTC)
Expired
Aug 26, 2021, 11:30 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
50

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 183 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:15 AM CDTTSTM WND DMG5 Wnw Holloway, MNMEDIUM TO LARGE ROTTED TREE DOWN, PICTURE VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS83 KMPX 261554
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 AM CDT Thu Aug 26 2021
 
MNZ047-048-055-261630-
Stevens MN-Pope MN-Swift MN-
1054 AM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern Pope,
southern Stevens and northwestern Swift Counties through 1130 AM
CDT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 17 miles south of Morris, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Hancock.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 31.
 U.S. Highway 59 between mile markers 143 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota.

&&

LAT...LON 4550 9624 4565 9575 4533 9563 4522 9606
      4522 9610 4524 9612 4541 9612 4541 9622
      4542 9625
TIME...MOT...LOC 1554Z 245DEG 36KT 4535 9604 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:21 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 26, 6:21 AM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
621 AM CDT Thu Aug 26 2021

.SHORT TERM...(Today through Friday)
Issued at 425 AM CDT Thu Aug 26 2021

How today unfolds remains very uncertain. CAMs have continued to
differ in their evolution of the convection forecast to travel from
the western Dakotas southeast through south-central MN this
afternoon.

Possible outcomes from CAMs for south-central MN include: 1. A
strong, lengthy bow echo, capable of producing large hail and
possible widespread damaging winds, plows through. 2. A more compact
bow echo; still be capable of producing wind and hail, though likely
not as widespread. 3. An area/cluster of scattered showers and
strong thunderstorms.

Also, scattered thunderstorms may develop across southwestern MN
ahead of the aforementioned convection in response to low-level WAA
and moisture transport. (As an aside, there is currently a cluster
of strong storms over northeast NE traveling northeast. CAMs have
struggled to initialize this feature and it may or may not affect
far southern MN later this morning.) The Storm Prediction Center has
put extreme southwest and southern MN in an Enhanced risk based upon
the overlapping of 1500-2000 J/kg of CAPE, 45-50 knots of shear, and
best CAM agreement of where storms should occur. The primary hazard
is damaging winds, though large hail and a tornado may occur. High
rainfall rates are expected with these storms and any training could
result in significant accumulations. After the afternoon convection
passes to the southeast, redevelopment of a linear band of showers
and thunderstorms across MN is anticipated. The 850 mb warm front
and overrunning southerly LLJ will still be over the southern half
of MN, which should provide sufficient lift. Decent elevated
instability will also remain. As the southerly LLJ pivots east
becoming southwesterly, this activity should shift east into eastern
MN and western WI by Friday morning, perhaps weakening a bit with
the diurnal cooling.

However, reintensification of the precip should occur during Friday
as diurnal heating occurs and a shortwave trough shifts through the
Northern Plains. A few stronger storms may be possible across the
eastern CWA but the severe threat will be heavily dependent on
mesoscale details. Thus, more time is needed to discern the threat.
Significant rainfall is still anticipated Thursday through Friday
and amounts are generally on track. Most of the MPX CWA can expect
at least an inch and a half with amounts increasing to 3-4" across
southeast MN and west-central WI. Some pockets of +4" are possible.
CAMs have tried to place the heaviest precip over southern MN and
northern IA as this afternoon's convection pushes the surface warm
front southward. However, deterministic models have remained largely
unchanged.

.LONG TERM...(Friday night through Wednesday)
Issued at 425 AM CDT Thu Aug 26 2021

The long term is shaping up to look somewhat similar to the current
pattern. After a brief respite following the passage of and upper
trough and Sunday's cold front, the large scale flow looks to return
to a fairly zonal pattern. This will bring periodic impulses through
region as we sit along the northern periphery of the sub-tropical
ridge and see a surface warm front loiter in the region with
persistent but generally weak warm advection in place. All of this
points toward a prolonged period of PoPs from Tuesday through
Thursday after a brief period PoP-free period from Sunday through
Monday. Until then we will obviously need to deal with a few more
chances for showers and storms Friday night through Saturday night.
It has been difficult to get a handle on convective specifics beyond
6 hours, so it would be foolhardy to try and do so for Friday night
through Saturday night. Suffice to say that there appear to be two
distinct time frames/features during which chances should be focused
during the overall time window. We'll see a period of enhanced 850 mb
moisture transport and instability across the area (particularly the
eastern half) Friday afternoon/evening, which should help develop
and/or sustain convection across the area. We should then see a
general lull in activity later Friday night into Saturday, with
increasing chances from west to late Saturday afternoon through
Saturday evening as the main upper trough finally moves into the
region and pushes the cold front through as it does so. Locally heavy
rainfall will remain a concern from Friday though Saturday with
persistent moderate to strong integrated water vapor transport and PW
values mostly AOA 150% of normal. Non-trivial severe weather chances
remain as well, but the frequency and coverage of convection should
work to limit instability to some extent. Shear is very difficult to
get a good handle on given the impacts of modeled convection
throughout the period, so it's tough to trust any forecast soundings
too much at this point. That being said, the pattern would mainly
favor wind and marginally severe hail, but with a warm frontal
boundary in the area, the low-end probabilities SPC has included seem
reasonable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 622 AM CDT Thu Aug 26 2021

Fog at EAU this morning will quickly burn off after sunrise. A line
of strong thunderstorms is expected to move from west to east
through the forecast area this afternoon. Some very gusty
northwesterly winds are likely along with reduced cigs and
visibilities. Have added TEMPO groups to account for this hazard.
After the line moves through, the forecast becomes much more
uncertain. Chances for showers and thunderstorms exist this evening
through the overnight, with a greater chance of a band of precip
moving southwest to northeast through the area earlier Friday
morning. Starting this evening, cigs stairstep downward to at least
MVFR. IFR and even LIFR cigs are likely a most terminals (aside from
MSP and MKT). Winds will be east- southeasterly near 10 knots this
afternoon and slowing to around 5 knots overnight.

KMSP...Kept the TEMPO group for 19-22z this afternoon for an expected
line of strong thunderstorms. Winds could be very gusty out of the
northwest just after storms pass and reduced visibilities and cigs
(with CB) are likely. Added PROB30 group for chance of overnight
showers before more certain rain showers move in Friday morning. Cigs
will drop to at least MVFR this evening, hovering near 1000 feet
before slightly improving during Friday morning. Winds will remain
east- southeasterly.

/OUTLOOK FOR KMSP/
Fri...TSRA/MVFR likely early. Wind SE 10-15 kts becoming SW.
Sat...TSRA likely late. IFR or lower possible. Wind SW 5-10 kts.
Sun...Chc SHRA, best chance in the morning. VFR likely. Wind WNW
10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CTG
LONG TERM...
AVIATION...CTG
Hazardous weather outlook, Aug 26, 3:16 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Thu Aug 26 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today into tonight. There is an
enhanced risk of severe weather near the I-90 corridor, with a
slight risk extending north to around the Minnesota River Valley.
A marginal risk covers most of the remainder of the area. The most
likely time frame for strong to severe storms will be from late
morning through mid-afternoon, and the primary severe weather
threat will be damaging wind gusts. Locally heavy rainfall is also
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few additional rounds of thunderstorms are expected from Friday
into Saturday night. Widespread heavy rainfall is likely, with
several inches possible Thursday into Friday, which could lead to
flooding. Isolated severe weather is also possible with the
stronger storms during this period, with large hail and damaging
wind gusts being the primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today.

In the hours before

Special weather statement, Aug 26, 10:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 AM CDT Thu Aug 26 2021

MNZ047-048-055-261630-
Stevens MN-Pope MN-Swift MN-
1054 AM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern Pope,
southern Stevens and northwestern Swift Counties through 1130 AM
CDT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 17 miles south of Morris, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hancock.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 31.
 U.S. Highway 59 between mile markers 143 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota.

&&

LAT...LON 4550 9624 4565 9575 4533 9563 4522 9606
      4522 9610 4524 9612 4541 9612 4541 9622
      4542 9625
TIME...MOT...LOC 1554Z 245DEG 36KT 4535 9604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:39 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine51 min
Aug 26, 11:05 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift40 min
Aug 26, 11:32 AM CDTSpecial Weather StatementMPXChippewa28 min
Aug 26, 11:37 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Swift23 min
Aug 26, 12:08 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker22 min
Aug 26, 12:22 PM CDTSpecial Weather StatementMPXRenville23 min
Aug 26, 12:25 PM CDTWind AdvisoryMPXBenton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker and 9 more3 hr
Aug 26, 12:52 PM CDTSpecial Weather StatementMPXMcLeod23 min
Aug 26, 1:15 PM CDTSpecial Weather StatementMPXCarver30 min
Aug 26, 1:44 PM CDTSpecial Weather StatementMPXCarver, Hennepin31 min
Aug 26, 1:47 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin28 min
Aug 26, 2:05 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Scott, Washington40 min
Aug 26, 2:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey46 min
Aug 26, 2:44 PM CDTSevere Thunderstorm WarningMPXWashington46 min
Aug 26, 2:51 PM CDTSpecial Weather StatementMPXWashington24 min
Aug 26, 5:44 PM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Dakota and 22 more13 hr
Aug 26, 3:21 PM CDTSpecial Weather StatementMPXDunn, Pierce, Saint Croix24 min
Aug 26, 3:47 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire58 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.